Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 259, NWS Midland/Odessa, TX

August 19, 2008Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 19, 2008, 1:35 AM CDT for Reeves County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2008, 1:35 AM CDT (06:35 UTC)
Expired
Aug 19, 2008, 2:11 AM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:27 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 19, 12:27 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1227 AM CDT TUE AUG 19 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THUNDERSTORMS OVER THE WESTERN LOW ROLLING PLAINS...AND OVER THE
HIGHER TERRAIN OF WEST TEXAS...WILL STAY EAST AND SOUTH OF THE TAF
SITES THROUGH THE NIGHT.  MVFR AND IFR CEILINGS ARE EXPECTED TO FILL
IN FROM THE NORTH SEVERAL HOURS BEHIND A WEAK OUTFLOW BOUNDARY THAT
WILL SHIFT WINDS TO THE NORTHEAST AND NORTH AT 5 TO 10KT.  SOME FOG
WILL ALSO DEVELOP...MAINLY ALONG AND NORTH OF THE PECOS RIVER AND
DROP VISIBILITIES INTO THE MVFR CATEGORY.

EXPECT MVFR CEILINGS AND VISIBILITIES TO AFFECT CARLSBAD...HOBBS...
WINK AND MIDLAND BETWEEN 19/09Z AND 19/15Z...WITH SOME MVFR CEILINGS
LINGERING AT MIDLAND...WINK AND HOBBS UNTIL 19/18Z.  THEREAFTER VFR
CONDITIONS ARE EXPECTED WITH MOST CONVECTION REMAINING EAST AND
SOUTH OF THE TAF SITES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67
Hazardous weather outlook, Aug 18, 1:13 PM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
113 PM CDT MON AUG 18 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
113 PM CDT MON AUG 18 2008 /1213 PM MDT MON AUG 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS MUCH
OF WEST TEXAS TODAY. LOCALLY HEAVY RAINFALL ACCOMPANYING THESE
STORMS MAY RESULT IN FLASH FLOODING OF CREEKS AND STREAMS...LOW
WATER CROSSINGS...AS WELL AS URBAN AND OTHER LOW LYING AREAS. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE PERMIAN BASIN THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY
ACROSS THE AREA...AND A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 18, 7:55 PM CDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT MON AUG 18 2008

TXZ057-074-080-190130-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
755 PM CDT MON AUG 18 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL JEFF DAVIS AND
SOUTH CENTRAL CULBERSON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER BORACHO AT 755 PM CDT...MOVING
SOUTH AT 25 MPH.

PEOPLE IN NORTH CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON
COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS TO 45 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
ADDITIONALLY... HEAVY RAINFALL MAY ALSO PRODUCE FLOODING CONDITIONS
ACROSS THE AFFECTED AREA.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 18, 8:34 PM CDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
834 PM CDT MON AUG 18 2008

TXZ074-080-190215-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
834 PM CDT MON AUG 18 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR JEFF DAVIS COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES SOUTHEAST OF
FORT DAVIS TO 29 MILES NORTHWEST OF FORT DAVIS AT 834 PM CDT...MOVING
SOUTHEAST AT 30 MPH.

PEOPLE IN JEFF DAVIS COUNTY...INCLUDING THE CITY OF FORT DAVIS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS TO 45 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
ADDITIONALLY...VERY HEAVY RAINFALL CAN BE EXPECTED ON TOP OF HEAVY
RAINFALL THAT HAS ALREADY BEEN RECEIVED TODAY. WITH THIS ADDITIONAL
RAINFALL...LOCAL FLASH FLOODING CONDITIONS MAY OCCUR RATHER QUICKLY.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

32
Special weather statement, Aug 18, 9:19 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
919 PM CDT MON AUG 18 2008

TXZ074-075-081-190245-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
919 PM CDT MON AUG 18 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND
SOUTH CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL BREWSTER COUNTY
AT 919 PM CDT...MOVING EAST AT 20 MPH.

PEOPLE IN NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS TO 45 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
ADDITIONALLY...HEAVY RAINFALL IS LIKELY WITH THIS
THUNDERSTORM...WHICH MAY LEAD TO ADDITIONAL AREAS OF LOCALIZED FLASH
FLOODING.

32

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:04 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Presidio3 hr
Aug 18, 8:17 PM CDTFlash Flood WarningMAFBrewster, Jeff Davis118 min
Aug 18, 8:47 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Aug 18, 9:14 PM CDTAreal Flood AdvisoryMAFReeves3 hr
Aug 18, 9:29 PM CDTSevere Thunderstorm WarningMAFBorden, Mitchell, Scurry46 min
Aug 18, 10:20 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Aug 18, 10:25 PM CDTFlash Flood WarningMAFBrewster, Jeff Davis110 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.